Kansas, 2020

Flood and Damaging Winds in Kansas, July 15 to 18, 2020

July 15 to 18, 2020 · NWS ICT · 11 events in 4 counties and zones

Widespread storms across central Kansas packed a punch with several reports of high winds up to 80 mph and sporadic areas of damage on July 15th, 2020. Heavy rains also prompted flood warnings for several counties with the one in Rice county lasting quite long due to flooding along Cow creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread storms across central Kansas packed a punch with several reports of high winds up to 80 mph and sporadic areas of damage on July 15th, 2020. Heavy rains also prompted flood warnings for several counties with the one in Rice county lasting quite long due to flooding along Cow creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 10:34 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 14, 10:34 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1134 PM CDT Tue Jul 14 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Tue Jul 14 2020

A diffuse frontal boundary remains draped across central KS at this
time, with a moderately unstable airmass located along or just to
the south of the boundary.  Expect this diffuse boundary to be
further reinforced for the late afternoon hours by a southeast
moving cold front, currently located just north of I-70, with this
front expected to drop south into central KS by late this afternoon.
Some convergence is located along the front, but a fairly stout warm
elevated mixed layer (EML) located across the region has only led to
just some cumulus developing, so not expecting convergence to be
strong enough to overcome the cap for the afternoon hours.

But by this evening, a shortwave in the zonal flow, expected to come
out of the central Rockies, will be enough lift to lead to
thunderstorm development over wrn KS by late this evening. Expect
this high plains activity to move east into portions of central KS
later this evening.  Given bulk shear around 40 kts and 3500-4000
J/kg of MLCAPE, think severe storms will be possible across central
KS for late this evening and into the overnight hours, mainly for
areas along and north of highway 50.  As the storms move into
central KS, think some heavy rainfall will also develop, as
precipitable water values will be 200 percent of normal across
central KS, and low level moisture transport progs suggest some
backbuilding of storms initially, before the storms begin to forward
propagate to the NE late tonight.  So will continue to mention some
heavy rainfall in the grids/zones, especially for areas just south
of Interstate 70.  Areas just northeast of Great Bend picked up
close to 2 inches last night, and this area looks "under the gun"
again tonight.  So with 3 hour flash flood guidance values around
2.5 to 3 inches/hour, think additional rainfall of 1 to 2 inches may
cause some flash flooding issues across central KS tonight, so
decided to go with a flash flood watch for portions of central KS
overnight.

The overnight convection will make steady progress to the E-NE by
early Wed morning, so could see some early morning storms linger for
areas NE of KICT for the morning hours on Wed.  The cluster of
storms expected across central KS, will push the main synoptic
frontal boundary well into OK for Wed.  This will lead to dry day on
Wed, with potentially less humid conditions.

Remnants of the early Wed morning cold front will stall over OK, and
drift back into northern OK and possibly southern KS, by Thu. A
slightly higher precipitable water axis will be located along this
diffuse boundary. This increased moisture may lead to chance of
isolated diurnally driven showers/storms across southern KS for Thu
afternoon. For now will not mention a slight pop, but would not be
surprised to see pops entered for southern KS with later forecasts.

Warm advection across most of the area for Thu night could lead to a
chance of elevated showers and storms across the southern half of
the forecast area late Thu night through Fri morning, with most of
this activity shifting east of the area by early Fri.

Ketcham

.LONG TERM...(Friday through Tuesday)
Issued at 307 PM CDT Tue Jul 14 2020

Hot and breezy conditions will be the story for the daytime Fri and
Sat, as the zonal flow leads to warm southwesterly flow across the
plains. The good downslope flow will lead to max temps flirting with
the century mark for Fri through Sun.

Highs plains storm chances look to increase by the end of the
weekend as low level moisture returns. Some of this activity will
propagate back into portions of central KS by Sun night through Mon.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1131 PM CDT Tue Jul 14 2020

Another round of thunderstorms across southwest KS late this
evening is expected to move eastward bringing increasing chances
for reduced flight categories with gusty winds and heavy rain to
much of central and south central KS. Some of the storms could be
strong/marginally severe with wind gusts to around 60 mph and
perhaps some dime to nickel sized hail. The best window for
storms should be between 06-10Z. Winds will shift to the northeast
in the wake of a cold front on Wed with some MVFR cigs possibly
lingering across portions of central KS within a stable post-
frontal regime.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  89  70  92 /  80  30  10  10
Hutchinson      69  84  68  90 /  90  20  10  10
Newton          70  87  69  90 /  80  30  10  10
ElDorado        72  89  70  90 /  70  30  10  10
Winfield-KWLD   73  92  71  93 /  60  20  10  10
Russell         65  81  65  90 /  90  20  10  10
Great Bend      66  82  65  90 / 100  20  10  10
Salina          69  84  67  92 /  90  40  10  10
McPherson       68  84  67  90 /  90  30  10  10
Coffeyville     76  92  73  93 /  40  20  10  10
Chanute         74  92  72  93 /  50  30  10  10
Iola            74  91  71  93 /  50  40  10  10
Parsons-KPPF    75  92  73  93 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 AM CDT Wednesday for KSZ032-033-
047>050.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
Hazardous weather outlook, Jul 14, 10:16 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1116 PM CDT Tue Jul 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1116 PM CDT Tue Jul 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will impact much of the area tonight. The
strongest storms will bring heavy rain and may lead to flash
flooding, especially across areas that remain wet from recent
rainfall. See the latest flash flood watch for more details. Some of
the storms could also produce wind gusts of 50 to 60 mph and small
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for thunderstorms will be late Thursday evening
through early Friday. Strong thunderstorms may occur.

Heat indices will hover near 105 degrees across southeast Kansas
during the afternoon hours on Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 14, 11:44 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT Wed Jul 15 2020

KSZ050-067-150645-
Reno KS-Rice KS-
1244 AM CDT Wed Jul 15 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...

* Until 145 AM CDT.

* At 1243 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall over
  Alden, or near Sterling...moving northeast at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Nickerson, Little River, Chase, Alden, Raymond and
  Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3840 9792 3818 9792 3809 9846 3829 9848
      3837 9848
TIME...MOT...LOC 0544Z 210DEG 21KT 3821 9831

MCGUIRE

The radar

The Wichita radar (KICT), 95 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Reno

When
July 15, 12:05 AM CST to 12:06 AM CST
Where
Reno County, 4.18 mi N of Sylvia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.030, -98.410

Damage to a barn was reported.

Thunderstorm Wind, Reno

When
July 15, 12:49 AM CST to 12:50 AM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.070, -97.910

Numerous tree limbs were blown down.

Thunderstorm Wind, Reno

When
July 15, 12:50 AM CST to 12:51 AM CST
Where
Reno County, 1.09 mi E of (Hut)hutchinson Muni
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.070, -97.850

A large tree was blown down. The report was relay via KAKE TV.

Thunderstorm Wind, Reno

When
July 15, 12:58 AM CST to 12:59 AM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Several trees were blown down across town.

Thunderstorm Wind, McPherson

When
July 15, 1:06 AM CST to 1:07 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -97.690

This is a measured wind gust.

Thunderstorm Wind, McPherson

When
July 15, 1:11 AM CST to 1:12 AM CST
Where
McPherson County, 0.54 mi W of Mc Pherson Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -97.690

This is a measured wind gust.

Thunderstorm Wind, McPherson

When
July 15, 1:12 AM CST to 1:13 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -97.660

Several trees were blown down and some power outages were noted.

Thunderstorm Wind, McPherson

When
July 15, 1:13 AM CST to 1:14 AM CST
Where
McPherson County, 2.71 mi E of Mc Pherson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.370, -97.620

Tractor trailers were blown off of Interstate 135 near exit 60.

Thunderstorm Wind, McPherson

When
July 15, 1:13 AM CST to 1:14 AM CST
Where
McPherson County, 2.27 mi ENE of Mc Pherson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -97.630

Several power poles were blown down. This estimate is likely a bit high based on surrounding measurements. A more accurate estimate would be 65-70 mph.

Flood, Rice

When
July 15, 1:22 AM CST to July 18, 11:32 AM CST
Where
Rice County, 1.38 mi N of Lyons to 4.04 mi SE of Saxman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.370, -98.200

Water was reported over several county roads and even highway 14 for a short time. This was along Cow Creek which easily floods due to the narrow channel and surrounding flat land.

Thunderstorm Wind, Marion

When
July 15, 1:42 AM CST to 1:43 AM CST
Where
Marion County, Hillsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.350, -97.200

This was an estimated wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903088, 903090, 903093, 903094, 903098, 903099, 903096, 903097, 903102, 903087, 903103.